Alert archive / South Dakota / Tornado Warnings in 2025

Tornado Warning 4, NWS Sioux Falls, SD

July 15, 2025Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jul 15, 2025, 5:08 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2025, 5:08 PM CDT (22:08 UTC)
Expired
Jul 15, 2025, 5:34 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 201 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 3:53 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WFUS53 KFSD 152208
TORFSD
SDC015-023-053-152245-
/O.NEW.KFSD.TO.W.0004.250715T2208Z-250715T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
508 PM CDT Tue Jul 15 2025

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Northwestern Charles Mix County in south central South Dakota...
  North central Gregory County in south central South Dakota...
  South central Brule County in south central South Dakota...

* Until 545 PM CDT.

* At 508 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles east of Iona, or 15 miles south of
  Chamberlain, moving southeast at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Charles Mix, north central Gregory and south central
  Brule Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4365 9921 4352 9894 4336 9917 4351 9929
      4353 9928 4355 9932 4358 9934
TIME...MOT...LOC 2208Z 319DEG 16KT 4357 9922 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Meyers
2 follow-up statements
711 
WWUS53 KFSD 152217
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
517 PM CDT Tue Jul 15 2025

SDC015-023-053-152245-
/O.CON.KFSD.TO.W.0004.000000T0000Z-250715T2245Z/
Charles Mix SD-Gregory SD-Brule SD-
517 PM CDT Tue Jul 15 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN CHARLES MIX...NORTH CENTRAL GREGORY AND SOUTH CENTRAL
BRULE COUNTIES...

At 516 PM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles east of Iona, or 17 miles southwest of Kimball,
moving southeast at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Charles Mix, north central Gregory and south central
Brule Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4365 9921 4352 9894 4336 9917 4351 9929
      4353 9928 4355 9932 4358 9934
TIME...MOT...LOC 2216Z 303DEG 17KT 4355 9917 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Meyers
969 
WWUS53 KFSD 152234
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
534 PM CDT Tue Jul 15 2025

SDC015-023-053-152241-
/O.CAN.KFSD.TO.W.0004.000000T0000Z-250715T2245Z/
Charles Mix SD-Gregory SD-Brule SD-
534 PM CDT Tue Jul 15 2025

...THE TORNADO WARNING FOR NORTHWESTERN CHARLES MIX...NORTH CENTRAL
GREGORY AND SOUTH CENTRAL BRULE COUNTIES IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However, small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central South Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Brule, Charles Mix, and Gregory counties until 600 pm.

&&

LAT...LON 4365 9921 4352 9894 4336 9917 4351 9929
      4353 9928 4355 9932 4358 9934
TIME...MOT...LOC 2230Z 319DEG 16KT 4350 9911 

$$

Meyers

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:55 PM CDT, 2 hours 13 minutes earlier. Its key messages:

  • Scattered strong to severe storms are possible late this afternoon and evening mainly across southeast South Dakota and northeast Nebraska, with 70 mph winds and ping pong ball- sized hail as the main threats. Storms develop in central South Dakota around 4-5 pm, with the severe threat decreasing with eastward extent.
  • Dry and cooler Wednesday and Thursday as high pressure settles across the region. Daily highs will top out in the 70s.
  • Increasing heat and humidity Friday will allow for a return to shower and thunderstorm chances.
  • Gradual warming trend this weekend into early next week with periodic precipitation chances (20-30 percent).
Area forecast discussion, Jul 15, 2:55 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
255 PM CDT Tue Jul 15 2025

.KEY MESSAGES...

- Scattered strong to severe storms are possible late this
  afternoon and evening mainly across southeast South Dakota and
  northeast Nebraska, with 70 mph winds and ping pong ball-
  sized hail as the main threats. Storms develop in central
  South Dakota around 4-5 pm, with the severe threat decreasing
  with eastward extent.

- Dry and cooler Wednesday and Thursday as high pressure settles
  across the region. Daily highs will top out in the 70s.

- Increasing heat and humidity Friday will allow for a return to
  shower and thunderstorm chances.

- Gradual warming trend this weekend into early next week with
  periodic precipitation chances (20-30 percent).

&&

.DISCUSSION...
Issued at 255 PM CDT Tue Jul 15 2025

TODAY THROUGH TOMORROW: It's another hot and humid day across the
area, with highs around 90 and dew points around 70. This will help
set the stage for potential severe weather late this afternoon
through tonight as cold front residing just to west of the area will
begin to move through. Initial storm development will likely occur
around the Missouri River Valley in central South Dakota around 21-
22Z and quickly grow into east-southeastward moving linear segments.
The initial development will have 2000-3000 J/kg of MLCAPE and mid-
level lapse rates around 7-7.5 C/km, supporting a threat for large
hail up to ping pong ball in size. The only limiting factor to large
hail development will be modest effective shear of 25-30 kts. As
storms develop into linear segments, expect damaging wind gusts to
take over as the main threat as DCAPE values exceeding 800 J/kg will
exist ahead of the storms. However, the greatest instability will be
pushed south of the area into central Nebraska as the storms move
through, and thus, expect a weakening trend in the storms locally
with eastern extent. Storms will reach the I-29 corridor around
midnight and continue pushing eastward by early tomorrow
morning.

Lows tonight drop into the low-to-mid-60s. With the cold frontal
passage and cloud cover lingering through the day Wednesday, expect
much cooler temperatures for Wednesday afternoon. Highs will range
from the upper-60s to low-70s north to the upper-70s south.
Lingering showers will also be around through Wednesday afternoon.

Thursday will be dominated by surface high pressure region-
wide, resulting in dry conditions and a continuation of cooler
temperatures from Wednesday. High pressure drifts eastward
Thursday night into Friday, allowing for return southerly flow
and increasing temperatures/moisture. Quick-moving minor waves
within quasi-zonal flow aloft will interact with increasing
instability and increase the chances for showers and
thunderstorms, especially Friday night. At this time, 12Z GFS is
very aggressive with mid-level warming, resulting in a stout
thermal cap between 5-10 kft. If this holds, any convective
activity would be elevated. For now, broad brush 20-60 NBM POPs
seem reasonable.

This weekend into early next week, quasi-zonal flow appears to
give way to some synoptic ridging, although the degree to which
this occurs varies widely between medium-range guidance. Overall
impact will be to see gradually rising temperatures each day,
such that a return to the low 90s is possible by Tuesday.
Precipitation wise, weak waves topping the ridge will provide
periodic chances for showers and storms, but lack of continuity
precludes anything more than a 20-30 POP at this time, which is
handled well by NBM guidance.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1256 PM CDT Tue Jul 15 2025

Scattered showers and storms are set to increase in coverage around
21-22Z this afternoon near the Missouri River Valley in central
South Dakota. Storms will quickly develop into a line and push east-
southeastwards into tonight. A few storms will be capable of wind
gusts around 60 kts and hail up to ping pong ball in size, though
there is some uncertainty in how long these storms will maintain
their strength with eastward extent. With that said, it is unlikely
the TAF sites will see these types of severe storms as the greatest
threat will be in south-central South Dakota closer to the Nebraska
state line.

Storms will exit off to the east early Wednesday
morning, leaving low MVFR to IFR ceilings in its wake along with
some lingering areas of drizzle. Some smoke may also make it to KHON
overnight, but it is not expected to be thick enough to cause MVFR
visibilities at this time.

A cold front is just to the west of the area to start the period,
which will move across the area into the evening hours from
northwest to southeast. As it moves through, winds will turn from
the south to a more north/northwesterly direction. Outside of any
stronger thunderstorm wind gusts, expect gusts as high as around 20
kts this afternoon before tapering off overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Samet/Rogers
AVIATION...Samet
Hazardous weather outlook, Jul 15, 3:51 AM CDT, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
351 AM CDT Tue Jul 15 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-160900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
351 AM CDT Tue Jul 15 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are expected to form over
central South Dakota this afternoon into the evening. Risks include
hail to the size of a ping-pong ball, wind gusts to 70 mph, heavy
rainfall, and possibly a tornado or two. Rainfall totals of 1-2
inches are expected with isolated pockets of up to 3 inches
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Lingering, light showers continue Wednesday morning, ending by
afternoon. Cooler temperatures will prevail through the end of the
week. The next chance for showers and thunderstorms comes Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 15, 4:56 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
456 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Tstm Wnd Gst     2 E Dixon               43.39N 99.44W
07/15/2025  M71 MPH          Gregory            SD   Dept of Highways

            Mesonet station 283 SD RWIS Dixon.

&&

JC
Local storm report, Jul 15, 4:58 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
458 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Hail             9 NNE Chamberlain       43.92N 99.24W
07/15/2025  E1.00 Inch       Brule              SD   Public

            In addition to a few quarter sized hail
            stones, rainfall was about 0.30 to 0.40
            inch.

&&

TRM
Local storm report, Jul 15, 5:04 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
504 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Tstm Wnd Gst     1 ESE Dallas            43.23N 99.49W
07/15/2025  M57 MPH          Gregory            SD   Mesonet

            Mesonet station 307 SD RWIS Dallas.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:07 PM CDTSevere Thunderstorm WarningFSDBrule53 min
Jul 15, 4:24 PM CDTSevere Thunderstorm WarningFSDGregory51 min
Jul 15, 4:34 PM CDTSevere Thunderstorm WarningFSDBrule41 min
Jul 15, 4:58 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix47 min
Jul 15, 5:11 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory49 min
Jul 15, 5:18 PM CDTSevere Thunderstorm WarningFSDAurora, Brule42 min
Jul 15, 5:23 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas, Gregory37 min
Jul 15, 5:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Charles Mix, Davison, Douglas, Gregory, Hutchinson59 min
Jul 15, 5:53 PM CDTSevere Thunderstorm WarningFSDKingsbury52 min
Jul 15, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Bon Homme, Charles Mix, Davison, Douglas, Hanson and 4 more66 min
Jul 15, 6:44 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury46 min
Jul 15, 6:51 PM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Brookings, Davison, Hanson, Kingsbury and 4 more54 min

Nearby

Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.